North Carolina, 2010Damaging Winds in North Carolina, June 23, 2010
June 23, 2010 · NWS RNK · 5 events in 4 counties and zones
An outflow boundary from morning storms became the focus for scattered thunderstorms during the afternoon across northwest North Carolina. Moderate instability combined with large dew points depressions allowed for a few of these storms to produce damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from morning storms became the focus for scattered thunderstorms during the afternoon across northwest North Carolina. Moderate instability combined with large dew points depressions allowed for a few of these storms to produce damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 23, 12:40 PM EST, 37 minutes earlier.
Area forecast discussion, Jun 23, 12:40 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT WED JUN 23 2010
.SYNOPSIS...
WARM AND GENERALLY DRY HIGH PRESSURE WILL REMAIN IN CONTROL
THROUGH TONIGHT...ALTHOUGH SOME WEAK IMPULSES IN WESTERLY FLOW
COULD HELP KICK OF WIDELY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS AGAIN TODAY. A WEAK COLD FRONT WILL DROP INTO THE
AREA FROM THE NORTH ON THURSDAY...BRINGING A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS TO MOST LOCATIONS THURSDAY INTO FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHORT TERM MODELS CONTINUE TO HAVE A TOUGH TIME WITH CONVECTION IN
THIS PATTERN...THOUGH THE 12Z OPERATIONAL NAM AT LEAST HAS THE
ONGOING CONVECTION IN SE WV. HAVE TAKEN THE CURRENT
CONVECTION...APPARENTLY FROM A WEAK IMPULSE IN THE NW FLOW
ALOFT...AND TRACK IT ONTO THE MTNS. THINK THAT WITH UNIFORM NW
FLOW INTO THE AREA...WILL BE TOUGH FOR THIS CONVECTION TO SPREAD
INTO THE PIEDMONT. IN ADDITION...THERE ARE VERY WARM TEMPS/A CAP
AROUND 500 MBS SHOWN ON THE 12Z RNK AND GSO SOUNDINGS. EVEN IF
THIS CAP IS BROKEN FOR DEEP CONVECTION...CAPES WILL ONLY BE IN THE
1500 TO 2000 J/KG RANGE. MEANWHILE...IN THE MTNS...THINK THAT
LATER THIS AFTERNOON AND EVENING THE COVERAGE WILL BE SOUTH OF THE
CURRENT CONVECTION...SO HAVE THE HIGHEST POPS IN THE SW VA MTNS
AND NRN NC MTNS. SOME OF THIS ACTIVITY MAY SPREAD INTO THE
PIEDMONT...SO LEFT CHC POPS ACROSS SOUTHSIDE VA AND NW PIED OF NC.
WILL STILL BE A THREAT FOR ISOLD TSTMS TO BE STRONG ENOUGH TO
PRODUCE WIND DAMAGE- T/TD SPREAD...ESPECIALLY IN THE
PIEDMONT...WILL BE AROUND 15C AND MODIFIED SOUNDING DCAPES ARE AS
HIGH AS 800 J/KG. FINALLY...HAVE ADJUSTED HIGH TEMPS DOWN SOME IN
THE MTNS WHERE WE CURRENTLY HAVE CLOUDS AND SHOWERS.
PREVIOUS DISCUSSION...
STILL QUICK UPDATE TO RAISE POPS FOR SHOWERS ACROSS GREENBRIER
VALLEY INTO THE HIGHLANDS OF VA. WHILE THESE SHOULD CONT TO WEAKEN
THROUGH THE MORNING...MEAS RAIN IS LIKELY IN SPOTS FOR THE NEXT
FEW HOURS.
PREVIOUS DISCUSSION...
ANOTHER MINOR UPDATE FOR WIDELY SCATTERED SHWRS MOVING EAST OUT
OF SE WEST VIRGINIA INTO PARTS OF WRN VIRGINIA...EXTENDED THE
SLIGHT CHC POP FOR A FEW HOURS THIS MORNING A LITTLE FARTHER EAST.
ALSO REMOVED MUCH OF THE EARLY MORNING PATCHY FOG...AND MINOR
TWEAKS TO SKY COVER AND DEW PTS.
PREV DISCUSSION FROM 353 AM...
WATER VAPOR IMAGERY INDICATES WEAK SUBSIDENCE OCCURING UNDER
RIDGE OF HIGH PRESSURE AND BEHIND SHORT WAVE ENERGY THAT PASSED
THROUGH DURING THE DAY TUES. RADAR WIND PROFILER STILL SHOWS
FAIRLY DEEP NW FLOW. ANY LINGERING MID CLOUDS FROM LAST EVENINGS
DYING CONVECTION HAVE NEARLY DISSIPATED...WITH ONE LAST SMALL
BATCH OF CLOUDS MOVING INTO FAR SW VA OUT OF KY. EXPECT SOME
PATCHY LIGHT FOG STILL BEFORE DAWN IN MTN VALLEYS MAINLY AND ANY
OTHER AREAS THAT RECEIVED SOME RAINFALL LATE YESTERDAY...BUT THIS
WILL BE GONE QUICKLY AFTER SUNRISE.
HARD TO FIND ANY TRIGGERS FOR CONVECTION TODAY OTHER THAN HIGHER
TERRAIN...AND MODELS NOW INDICATING A LITTLE MORE DRY AIR ALOFT
WITH MID LEVEL CAP...MUCH LIKE THE LAST COUPLE OF DAYS. NOT SURE
THERE IS MUCH IN THE WAY OF ANY LINGERING OUTFLOW BOUNDARIES
EITHER. SOME OF THE HIGH RES MODEL SOLUTIONS INCLUDING RNK LOCAL
WRF-ARW SUGGEST BEST POSSIBILITY NEAR BLUE RDG...MAINLY SOUTH OF
HWY 460...AND THEN DEVELOPING INTO PIEDMONT LATER IN AFT/EVE.
HOWEVER NCEP MODELS AND SREF SUGGEST VERY LITTLE POTENTIAL AND MOS
GUIDANCE IS ALL SINGLE DIGIT POPS. BELIEVE OUR LOCAL MODEL IS A
LITTLE OVERDONE...WHICH IS ITS BIAS IN THESE KINDS OF WEAKLY
FORCED SITUATIONS...SO AM TENDING TO GO WITH THE IDEA OF A VERY
ISOLATED THREAT THIS AFTERNOON...AND BACKED OFF ON POPS TO MAINLY
LOW 20S...WITH STILL SOME MID TO UPPER 20S AND EVEN LOW 30S FAR SW
OVER THE HIGHER TERRAIN MAINLY...AND NOT REAL CONFIDENT IN THIS
SINCE IT IS WAY ABOVE MOS. ANY STORMS THAT CAN GET GOING THROUGH
THE MID LEVEL DRY ENTRAINMENT AND CAP WOULD HAVE THE POTENTIAL FOR
DOWNBURSTS...BUT COVERAGE SHOULD BE MINIMAL SO AM NOT TOO SURE
ABOUT THE SLIGHT RISK FOR THE ENTIRE AREA ISSUED BY SPC. WILL
MENTION THE POTENTIAL IN HWO BUT WILL DOWNPLAY THE OVERALL THREAT.
ANOTHER VERY WARM DAY ON TAP WITH 850MB TEMPS IN THE 20-22C
RANGE...MAYBE A DEG OR TWO F ABOVE YESTERDAY FOR HIGHS.
STILL...TRENDED DOWN A COUPLE DEG FROM GUIDANCE WHICH HAS BEEN TOO
WARM LAST COUPLE OF DAYS. THIS STILL SHOULD MEAN UPPER 80S MTNS TO
MID 90S PIEDMONT...LIKELY SHY OF RECORDS BY A FEW DEGREES. BLF MAY
COME CLOSEST. BETTER CHANCE THURS IT LOOKS LIKE. SEE CLIMATE
SECTION BELOW FOR RECORDS NEXT COUPLE OF DAYS. GUIDANCE HAS BEEN TOO
COOL FOR LOWS...EXCEPT FOR BLF AND BCB...SO ADJUSTED ACCORDING FOR
TONIGHT...WITH CLEARING SKIES BUT RIDGE TOP WINDS STAYING UP MORE
AS GRADIENT BEGINS TO PICK UP A BIT BY THURS MORNING AHEAD OF
APPROACHING WEAK FRONT AND UPPER SHORT WAVE FROM OHIO VALLEY.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE WEATHER PATTERN FOR THURSDAY HAS A DETACHED WEAK COLD FRONTAL
BOUNDARY IN THE OHIO VALLEY TRACKING TO THE SOUTHEAST DURING THE
DAY. MEANWHILE ACROSS THE GULF STATES...A PERSISTENT UPPER LEVEL
RIDGE WILL REMAIN QUASI-STATIONARY. THE PARENT LOW WITH THE FRONT IN
THE OHIO VALLEY WILL BE TRACKING ACROSS SOUTHEASTERN CANADA. WITH
THE PARENT LOW FAR REMOVED FROM THE FRONT IN THE OHIO VALLEY...AND
THE UPPER LEVEL RIDGE ACTING AS A BLOCKER...DO NOT FORESEE THE FRONT
MOVING VERY QUICKLY TO THE SOUTHEAST AND OVER RNK CWA UNTIL LATE
THURSDAY AFTERNOON/EVENING. ONCE IT DOES MOVE INTO THE REGION...IT
WILL JUMP TO A LEE TROUGH IN THE PIEDMONT. PRECIPITATION CHANCES (50
PERCENT) BEST ACROSS SOUTHEAST WEST VIRGINIA IN THE AFTERNOON...THEN
BY THE EVENING ACROSS THE SOUTHWEST VIRGINIA MOUNTAINS (50 PERCENT)
AND NORTHWEST NORTH CAROLINA PIEDMONT (30-40 PERCENT). RAIN CHANCES
ALONG THE BLUE RIDGE (30 PERCENT) WILL BE WIDELY SCATTERED WITH AN
INCREASING WEST WIND. THE FOOTHILL MAY BE SHADOWED...BUT LEFT
ISOLATED (20 PERCENT) AS A STRAY SHOWER IS POSSIBLE IN THE MOIST
AIRMASS. A WEST WIND WILL BE INCREASING THROUGH THE DAY AND THE LEE
TROUGH COULD BE FARTHER EAST OF THE AREA TO LEAVE THE PIEDMONT DRY.
HOWEVER...ONCE THE FRONT JUMPS TO THE LEE TROUGH...EASTWARD MOVEMENT
IS VERY SLOW WITH A SURFACE REFLECTION DEVELOPING ACROSS EASTERN
NORTH CAROLINA. WILL HAVE POPS TOWARD SOUTHSIDE IN THE 30-40 PERCENT
RANGE.
THURSDAY NIGHT...THE SURFACE FRONT WILL BE EAST OF THE AREA...BUT THE
85H THETA-E BOUNDARY WILL RESIDE OVER THE AREA. WITH LOSE OF
HEATING...EXPECT SHOWERS TO WANE OVERNIGHT. THIS THETA-E
BOUNDARY...A CAROLINA SURFACE REFLECTION AND LIGHT SOUTHEAST SURFACE
FLOW WILL HELP IGNITE CONVECTION ALONG THE SOUTHERN BLUE RIDGE
FRIDAY. WITH A WEST TO NORTHWEST FLOW ALOFT...THE BLUE RIDGE STORMS
WILL DRIFT EAST DURING LATE FRIDAY AFTERNOON AND EVENING.
DESPITE A COLD FRONT COMING THROUGH THE AREA THURSDAY NIGHT...DO NOT
EXPECT TO MUCH RELIEF FROM THE HEAT AND HUMIDITY WITH THE EXCEPTION
OF THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS ON FRIDAY. ACROSS
THE SOUTH...THE HEAT AND HUMIDITY WILL REMAIN IN PLACE. LEANED
TOWARD THE WARMER MAV/GFS GUIDANCE WITH A SLOWER MOVING FRONT ON
THURSDAY. I HAVE NEAR RECORD TEMPERATURES ACROSS THE MOUNTAINS (NEAR
90F) AND HOT IN THE EAST (95F-100F). HEAT INDICES IN THE PIEDMONT
COULD APPROACH ADVISORY LEVEL OF 105F FOR A FEW HOURS ACROSS THE
PIEDMONT THURSDAY AFTERNOON. DEPENDING ON HOW FAR THE THETA-E
BOUNDARY ADVANCES TO THE SOUTH...OVERNIGHT LOWS THURSDAY WILL REMAIN
ON THE MUGGY SIDE TO THE SOUTH AND MORE COMFORTABLE IN THE NORTH.
TEMPERATURES DROP SOME ON FRIDAY BUT WILL STAY ABOVE NORMAL.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
LONGER TERM PATTERN STARTS WITH A STRONG UPPER RIDGE REMAINING
ACROSS THE GULF COAST REGION AND SERN U.S. WITH A SERIES OF SHORT
WAVES CONTINUING TO MOVE ACROSS THE GREAT LAKES REGION AND NERN U.S.
THIS WILL LIKELY KEEP THE AREA ON THE SOUTH...OR WARM SIDE OF THE
SHORT WAVE TRACK AND BAROCLINIC ZONE THROUGH THE WEEKEND AND INTO AT
LEAST MONDAY. MODELS ARE ADVERTISING A CHANGE IN THE PATTERN NEXT
WEEK...WITH A STRONG TROUGH DEVELOPING IN THE EASTERN U.S. BY
TUESDAY. THIS WOULD BRING DRIER WEATHER AND COOLER THAN NORMAL TEMPS
FOR THE AREA...BUT LIKELY WEDNESDAY AT THIS POINT- AFTER A COLD
FRONTAL PASSAGE ON TUESDAY. FOR THIS REASON...WE WILL BE CARRYING
SLIGHT TO LOW CHCS OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH THE LON TERM PERIOD...WITH TEMPERATURES RUNNING A LITTLE
ABOVE NORMAL.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
RADAR SHOWS SCATTERED TSTMS DEVELOPING ALONG AN OUTFLOW BOUNDARY.
THIS BOUNDARY IS SINKING SOUTHWARD THROUGH THE CWA...AND EXTENDS
FROM THE MTNS OF SW VA...INTO THE MARTINSVILLE AREA. THE ONLY TAF
SITE THAT MAY BE AFFECTED BY TSTMS REST OF THIS AFT IS DANVILLE-
STORMS ARE SOUTH OF BLF AND MOVG SOUTHEAST. HAVE INCLUDED VCNTY
TSTMS AT BLF SINCE THEY ARE STILL WITHIN 25 MILES...AND ALSO A
PERIOD OF VCNTY TSTMS AT DANVILLE. THINKING IS THAT THIS BOUNDARY
WILL CONTINUE SOUTHWARD...AND STORMS WILL BE SOUTH OF DANVILLE BY
21Z. REST OF THE OVERNIGHT WILL BRING SCATTERED CLOUDS AND
DIMINISHING WINDS. THERE MAY BE SOME GROUND FOG DEVELOP...BUT WILL
LIKELY JUST BE MVFR AT FAVORED LOCATIONS. WEST WINDS WILL BE
INCREASING THURSDAY DURING THE DAY AHEAD OF AN APPROACHING COLD
FRONT. AN INCREASE TO AROUND 10 KNOTS IS LIKELY BEFORE 18Z...AND
WILL BE STRONGER AFTER 18Z THU.
BETTER CHANCES FOR MORE COVERAGE OF SCATTERED THUNDERSTORMS AND
TEMPORARY RESTRICTED VSBYS/CIGS COMES LATER THURSDAY AFTERNOON INTO
EVENING WHEN A WEAK COOL FRONT WILL DIVE IN FROM THE NORTHWEST
BEFORE STALLING OR WASHING OUT OVER NC BY THE END OF THE WEEK.
BEST CHCS FOR TSTMS THU AFT WILL BE IN THE MTNS...INCLUDING LWB
AND BLF. MOST TSTM ACTIVITY FRIDAY WILL BE SOUTH OF THE BLACKSBURG
TERMINALS...IN NORTH CAROLINA. SATURDAY AND SUNDAY WILL AGAIN SEE
AIRMASS TYPE DIURNAL THUNDERSTORMS EACH AFTERNOON AND EVENING.
&&
.CLIMATE...
EXTREME HIGH TEMPERATURES POSSIBLE THIS WEEK WITH RECORDS BEING
THREATENED IN THE MOUNTAINS.
JUN 23 JUN 24
ROA 98 (1914) 103 (1930)
LYH 98 (1911) 98 (1930)
DAN 100 (1988) 102 (1988)
BLF 90 (1988) 87 (1998)
RNK 92 (1988) 93 (1988)
SOME OVERNIGHT LOWS MAY BE WARM ENOUGH TO SET RECORDS AS WELL.
JUN 23 JUN 24
ROA 75 (1996) 72 (1956)
LYH 77 (1996) 74 (1921)
DAN 74 (1981) 73 (1996)
BLF 69 (1988) 68 (1996)
RNK 66 (1981) 67 (1956)
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...SK
NEAR TERM...JJ/SK
SHORT TERM...RCS
LONG TERM...JJ
AVIATION...JJ
CLIMATE...Hazardous weather outlook, Jun 23, 3:24 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 AM EDT WED JUN 23 2010
NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-240830-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
424 AM EDT WED JUN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG THE BLUE RIDGE AND TO THE SOUTH OF HIGHWAY
460. ANY STORM THAT IS ABLE TO DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE A QUICK BURST OF STRONG WINDS...POSSIBLY TO SEVERE THRESHOLDS.
HEAVY RAIN AND FREQUENT LIGHTNING IS ALSO POSSIBLE WITH ANY STORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-240830-
STOKES-ROCKINGHAM-CASWELL-
424 AM EDT WED JUN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE AIR QUALITY ALERT REMAINS IN EFFECT THROUGH 9PM THIS EVENING.
IN ADDITION...ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND INTO
THE EARLY EVENING MAY BE CAPABLE OF PRODUCING A QUICK DOWNBURST
OF VERY STRONG WINDS...AS WELL AS HEAVY RAIN AND FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
IN ADDITION TO ANOTHER CHANCE OF THUNDERSTORMS THURSDAY...HEAT
INDEX VALUES WILL REACH FROM 100 TO 105 DEGREES BY MID AFTERNOON.
CAUTION IS ADVISED IF YOU ARE PLANNING OUTDOOR ACTIVITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ043>047-058-059-240830-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
424 AM EDT WED JUN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND INTO
THE EARLY EVENING MAY BE CAPABLE OF PRODUCING A QUICK DOWNBURST
OF VERY STRONG WINDS...AS WELL AS HEAVY RAIN AND FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
IN ADDITION TO ANOTHER CHANCE OF THUNDERSTORMS THURSDAY...HEAT
INDEX VALUES WILL REACH FROM 100 TO 105 DEGREES BY MID AFTERNOON.
CAUTION IS ADVISED IF YOU ARE PLANNING OUTDOOR ACTIVITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 11:33 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT WED JUN 23 2010
VAZ013-014-016-017-032-033-231730-
CARROLL VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PATRICK VA-PULASKI VA-
1233 PM EDT WED JUN 23 2010
...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...FRANKLIN...
MONTGOMERY...PATRICK AND PULASKI COUNTIES...
AT 1230 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM PILOT TO
5 MILES NORTH OF ALLISONIA...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR COPPER VALLEY AROUND 1245 PM...WILLIS
AROUND 100 PM...ENDICOTT AROUND 115 PM AND FAIRY STONE STATE PARK
AROUND 130 PM.
LAT...LON 3704 8089 3710 8034 3681 8000 3679 8003
3666 8053
JJSpecial weather statement, Jun 23, 12:09 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT WED JUN 23 2010
VAZ007-009-010-012-231815-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
109 PM EDT WED JUN 23 2010
...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH...TAZEWELL AND
WYTHE COUNTIES...
AT 105 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRATTON...
MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. BRIEF VERY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GRATTON AROUND 115 PM...BURKES GARDEN AROUND
130 PM...CERES AROUND 145 PM...NEBO AROUND 200 PM AND RURAL RETREAT
AROUND 215 PM.
LAT...LON 3692 8106 3678 8137 3718 8158 3727 8139
JJ
Special weather statement, Jun 23, 12:17 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
117 PM EDT WED JUN 23 2010
VAZ016-017-032-033-043-231815-
CARROLL VA-FLOYD VA-FRANKLIN VA-HENRY VA-PATRICK VA-
117 PM EDT WED JUN 23 2010
...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...FRANKLIN...
HENRY AND PATRICK COUNTIES...
AT 113 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF WOOLWINE TO WOOLWINE TO 4 MILES SOUTH OF WILLIS...MOVING
SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF VERY
HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR FAIRY STONE STATE PARK...MABRY MILL...AND
MEADOWS OF DAN AROUND 125 PM...PHILPOTT DAM AROUND 130 PM...SANVILLE
AROUND 135 PM...BASSETT...AND STANLEYTOWN AROUND 140 PM...FIELDALE...
STANLEYTOWN AND AND STUART AROUND 145 PM.
LAT...LON 3655 8026 3684 8065 3683 8036 3692 8017
3659 7970 3656 7971 3655 7995
JJSpecial weather statement, Jun 23, 12:50 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT WED JUN 23 2010
NCZ004>006-VAZ032-043-044-231845-
CASWELL NC-HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROCKINGHAM NC-
STOKES NC-
150 PM EDT WED JUN 23 2010
...STRONG THUNDERSTORMS WILL AFFECT CASWELL...HENRY...PATRICK...
PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...
AT 147 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTH OF MARTINSVILLE CITY TO SPENCER TO 4 MILES SOUTHEAST OF
STUART...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF VERY
HEAVY DOWNPOURS WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR AIKEN SUMMIT AROUND 200 PM...CASCADE AROUND
215 PM...MAYFIELD AROUND 230 PM AND INTELLIGENCE AROUND 245 PM.
LAT...LON 3660 8041 3668 8011 3673 7978 3635 7922
3630 7955 3625 8008
JJSpecial weather statement, Jun 23, 1:03 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT WED JUN 23 2010
VAZ007-009-015-231900-
GRAYSON VA-SMYTH VA-TAZEWELL VA-
203 PM EDT WED JUN 23 2010
...STRONG THUNDERSTORMS WILL AFFECT GRAYSON...SMYTH AND TAZEWELL
COUNTIES...
AT 200 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR CLAYPOOL HILL
TO MARION AND MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR ALLISON GAP AROUND 215 PM...BROADFORD
AROUND 230 PM...HUNGRY MOTHER STATE PARK AROUND 245 PM.
LAT...LON 3718 8159 3664 8128 3659 8161 3662 8163
3663 8161 3664 8163 3677 8169 3684 8175
3695 8182 3697 8178 3700 8179 3710 8188
PHSpecial weather statement, Jun 23, 1:15 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT WED JUN 23 2010
VAZ012-016-231900-
CARROLL VA-WYTHE VA-
215 PM EDT WED JUN 23 2010
...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND WYTHE COUNTIES...
AT 213 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR IVANHOE...
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR GALAX HILLSVILLE AIRPORT AROUND 230 PM AND
FANCY GAP AROUND 245 PM.
LAT...LON 3683 8103 3701 8088 3697 8082 3688 8073
3688 8069 3675 8050 3660 8074
PHThunderstorm Wind, Rockingham
- When
- June 23, 1:17 PM EST
- Where
- Rockingham County, 0.56 mi W of Stoneville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.470, -79.910
A tree was blown down on Snead Road. Damage amounts are estimated.
Thunderstorm Wind, Rockingham
- When
- June 23, 1:25 PM EST
- Where
- Rockingham County, Wentworth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -79.770
Thunderstorm winds blew down A tree on a power line on Plantation Road. Damage amounts are estimated.
Thunderstorm Wind, Caswell
- When
- June 23, 2:00 PM EST
- Where
- Caswell County, 1.31 mi WNW of Milesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.310, -79.440
Thunderstorm winds caused a large tree limb to fall on to power line on Stadler Road. Damage amounts are estimated.
Thunderstorm Wind, Yadkin
- When
- June 23, 3:27 PM EST
- Where
- Yadkin County, 0.56 mi E of Yadkinville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.130, -80.660
A tree was blown down in Yadkinville. Damage amounts are estimated.
Thunderstorm Wind, Surry
- When
- June 23, 4:25 PM EST
- Where
- Surry County, 0.56 mi W of Elkin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.250, -80.860
Multiple large tree limbs were blown down along Highway 268 near Oakland Drive. Damage amounts are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, June 23, 20101 injured · $1.7 million · EF1 · 92 events
- Tornadoes and Damaging Winds in Indiana, June 23, 20102 injured · $2.2 million · EF1 · 49 events
- Excessive Heat in Maryland, June 23 to 24, 20101 death · 5 events
- Heat in Arizona, June 23 to 30, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 23 to 24, 2010$487,000 · 61 kt wind · 44 events
- Flash Flooding and Damaging Winds in Illinois, June 23, 20101 injured · $247,000 · 74 kt wind · 33 events
- Flash Flooding and Damaging Winds in Iowa, June 23, 2010$645,000 · 61 kt wind · 18 events
- Flash Flood and Hail in Wisconsin, June 23, 2010$1.0 million · 56 kt wind · 7 events
- Flash Flood and Wildfire in New Mexico, June 23 to 26, 2010$1.0 million · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Michigan, June 23, 2010$176,000 · EF1 · 12 events
- Hail and Damaging Winds in Ohio, June 23, 2010$164,000 · 1 in hail · 37 events
- Flooding and Damaging Winds in Iowa, June 23, 2010$490,000 · 78 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241015, 241016, 241017, 241018, 241019.